Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

July 8, 2002Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2002, 8:05 PM CDT for Carroll County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2002, 8:05 PM CDT (01:05 UTC)
Expired
Jul 8, 2002, 8:45 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:14 PM CDTThunderstorm Wind 61 EChadwick, ILNumerous trees blown down.
Jul 8, 8:40 PM CDTThunderstorm Wind 57 EPolo, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2747 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS53 KDVN 090105
SVRMLI
ILC015-090145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
805 PM CDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 845 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER CHADWICK...OR 14 MILES
  SOUTHEAST OF SAVANNA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MILLEDGEVILLE BY 810 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

LAT...LON 4211 8993 4195 9002 4194 8964 4178 8916
          4202 8909

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 PM CDT, 6 hours earlier.

Area forecast discussion, Jul 8, 2:05 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 PM CDT MON JUL 8 2002

SURFACE MAP SHOWS A LOW OVER WEST CENTRAL WISCONSIN WITH A COLD FRONT
EXTENDING SOUTHWESTWARD INTO NORTHEAST...NORTH CENTRAL...AND WEST
CENTRAL IOWA...THEN WEST INTO WISCONSIN. PRESSURE FALLS EXISTED EAST
OF THIS SYSTEM...WITH THE GREATEST FALLS EXTENDING FROM CENTRAL
WISCONSIN INTO NORTHERN ILLINOIS AND NORTHEAST IOWA. SURFACE
MAP AND SATELLITE ALSO SHOW POST FRONTAL CLOUDS...OVERCAST...EXTENDING
FROM WESTERN MINNESOTA INTO NORTHEAST IOWA. UPPER AIR CHARTS SHOW A
RIDGE EXTENDING FROM NEBRASKA INTO NORTHWEST CANADA. A
H7/H7 TROF/DISTURBANCE WAS EXTENDING FROM MINNESOTA INTO NORTHEAST
NEBRASKA. 18Z UPPER AIR SOUNDING FROM DVN SHOWS A CAP AROUND 900 MB.

FORECAST CHALLENGES INCLUDE PRECIP CHANCES TONIGHT...AND PRECIP CHANCES
ON THURSDAY.

SHORT RANGE...
COLD FRONT TO WORK THROUGH CWA TONIGHT. WITH SOUTHWEST MOTION...FRONT
WILL CLEAR OUR NORTHWEST COUNTIES FIRST THEN OUR SOUTHEAST COUNTIES
LAST. PRESENTLY THE ONLY ACTIVITY WAS DISSIPATING OVER BUCHANAN
COUNTY...WITH THE NEXT CLOSEST ACTIVITY OVER EAST CENTRAL WISCONSIN.
THE FRONT WILL BE THE MAIN TRIGGER FOR ACTIVITY THIS EVENING AND
TONIGHT...AND DEVELOPMENT WILL BE HINDERED BY THE CAP IN PLACE.  WILL
STILL CARRY POPS...ALBEIT LOWER THAN THE GOING ZONES HAVE. FRONT THEN
CLEARS THE AREA BY TUESDAY MORNING AND CONTINUES MOVING SOUTH OF OUR
AREA...ALLOWING HIGH PRESSURE TO BUILD IN WITH COOLER AND DRIER AIR.
HIGH THEN RETREATS EASTWARD ALLOWING LOW PRESSURE TO DEVELOP WEST OF
US.  UPPER AIR LOW THEN NEARS OUR AREA FROM THE NORTHWEST ON WEDNESDAY.

EXTENDED...
TROF OVER THE PACIFIC NORTHWEST WILL RIDE OVER THE RIDGE AND INTO OUR
AREA ON THURSDAY. BEST CHANCES FOR PRECIP WILL BE THEN.  RIDGE BUILDS
BACK INTO OUR AREA AS THE TROF PASSES...BRINGING WARMER WEATHER. GOING
EXTENDED LOOKS GOOD SO I DON/T ANTICIPATE MANY CHANGES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JAZ

In the hours before

Local storm report, Jul 8, 7:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    SHUEYVILLE                IA   WIND DAMAGE
07/08/02   JOHNSON                        TREES DOWN.  REPORTED
                                          BY PUBLIC.
Local storm report, Jul 8, 7:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    CORALVILLE                IA   WIND DAMAGE
07/08/02   JOHNSON                        NUMEROUS TREES AND
                                          BRANCES DOWNED BY
                                          THUNDERSTORM WIND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    IOWA CITY                 IA   WIND DAMAGE
07/08/02   JOHNSON                        TREES AND BRANCHES
                                          DOWNED BY THUNDERSTORM
                                          WINDS.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:53 PM CDTSevere Thunderstorm WarningDVNWhiteside52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.